Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Riverton, WY

June 19, 2018Washakie County, Wyoming

NWS Riverton, WY issued this special weather statement at Jun 19, 2018, 2:21 PM MDT for Washakie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 2:21 PM MDT (20:21 UTC)
Expired
Jun 19, 2018, 3:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS85 KRIW 192021
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
221 PM MDT TUE JUN 19 2018
 
WYZ006-008-009-011-192100-
Southeast Big Horn Basin-Southeast Johnson County-Bighorn Mountains
Southeast-Bighorn Mountains West-
221 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Big Trails, or 27 miles west of Kaycee, moving
east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Johnson and southeastern Washakie Counties, including the following
locations... Barnum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4353 10719 4374 10736 4388 10700 4353 10682
TIME...MOT...LOC 2020Z 257DEG 15KT 4366 10719 

$$

McDonald

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:20 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 19, 11:20 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1120 AM MDT Tue Jun 19 2018

.SHORT TERM...Today through Thursday night

The upper level low will be over E ID/SW MT today, as the core of
the jet continues to shift eastward. This will weaken the low
further as it continues to fill, as the low is now cut off from the
main jet. This will also shift the best dynamics over E WY/NE
Panhandle/W SD. Showers and thunderstorms will be more isolated
to scattered today, becoming isolated through the overnight
hours. The main areas of focus for these storms will be across
northern and central portions, as shortwaves rotate through the area
from the west. Storms with heavy rain could develop over portions of
Natrona and Johnson counties later this morning, continuing into
the afternoon and evening, as dewpoints will be higher and the
steering flow will be weak in these areas. However, with that
said, PW's remain 125 to 150% above normal across the region and
locally heavy rain will be possible with any storm today. Although
steering flow will be weak, there will be considerable directional
shear with easterly sfc winds and mid level winds from the
southwest.

An upper level ridge will develop over CA/OR by Wednesday, as the
low moves over WY and continues to weaken and get sheared apart. As
elements of the subtropical jet and/or channel jet move over SW WY,
most of the shower/thunderstorm activity will be confined to areas
east of the Divide (mainly along and east of a Cody to Casper line).
Precipitation will end from northwest to southeast through the
overnight hours Wednesday night. PW's will remain well above normal
Wednesday.

The ridge will continue to build over the region Wednesday night
into Thursday, ending most (if not all) precipitation over the
forecast area by 06Z Thursday. A weak shortwave will develop
isolated showers and thunderstorms during the afternoon over
northwestern and northern portions. Some of this activity could
continue through the overnight hours across the north, as the
shortwave moves across S MT.

With the development of the ridge on Thursday, temperatures will
return to more seasonal readings. Otherwise, today and Wednesday
will remain quite cool for mid/late June.

.LONG TERM...Friday through Tuesday night

Turning more and more unsettled Friday into the weekend. The first
system to affect the area is currently in the ern Pacific out near
140W. It looks like this system will bring an increased chance of
showers/tstms to the nw as early as Thursday evening. There are some
timing differences but it looks like this system will move across
the nrn part of the area later Thursday night through the day
Friday. The nrn part of the area will see the best chance of pcpn
from this system. A much more potent system is set to arrive over
the weekend though. This system is currently out over the central
Pacific with a system further out near Kamchatka which is expected
to pump up the ridge behind this system as it moves inland. GFS/Euro
are pretty similar with this digging into WA and starting to close
off Saturday morning. There are location difference which could
definitely come into play but the general idea is for this system to
dig se across into Wyoming later Saturday night and then across us
during the day Sunday. The GFS is farther south and thus much wetter
than the Euro (which would be more favorable for the north half).
This will obviously have to be watched very closely with time. The
building ridge behind this system definitely favors a digging system
but whether it can end up across srn WY instead of nrn WY is still
uncertain.l Definitely another change back to unsettled and wetter
conds by next weekend with the potential for more significant rain
for at least the north half and possibly further south. Drying out
Monday with warming temps but we may see areas of morning fog and
low clouds for areas that see the weekend rain. Tuesday could be
considerably warmer to very warm ahead of a system that skims the
north just beyond this period and a sw wind starts to develop.

&&

.AVIATION...For the 18Z TAFS through 18Z Wednesday

Active day once again across western and central Wyoming.  Scattered
showers and thunderstorms are already going this morning, and will
continue this afternoon and into the early evening hours.  MVFR
conditions expected under and around storms due to lowered ceilings
and visibilities with moderate to heavy rain.  HRRR model is
suggesting stronger storms developing over the central WY mountains
and moving into Natrona and Johnson Counties by 21Z/Tue.  Gusty
surface outflow over 30 kts is also possible.  As the stronger
storms move east and the upper low moves NE into southern Montana,
general surface flow will become more northwesterly with increased
boundary level moisture.  This evening should then see scattered
showers with lower ceilings before dissipating after 06Z/Wed. Likely
MVFR or IFR conditions after 09Z/Wed due to low stratus and/or fog
development in some locations as well.  Scattered showers to develop
again from KBYG to KCPR after 12Z/Wed with slowly increasing
clearing from the SW to the NE on Wednesday.

&&

.FIRE WEATHER...

Slightly warmer conditions today across the area. Showers and
thunderstorms will be more isolated to scattered today, but
locally heavy rain will once again be the main threat. The best
chance for these stronger storms will be over Johnson and Natrona
counties, however, locally heavy rain will still be possible with
any storm. Mixing and smoke dispersal will range from good to
excellent across most of the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 19, 2:06 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
206 AM MDT Tue Jun 19 2018

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
206 AM MDT Tue Jun 19 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered showers and thunderstorms, with locally
heavy rain. The best chances for heavy rain will be over portions
of Johnson and Natrona counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Isolated to scattered showers and thunderstorms for
all but southern and southwestern portions.

Thursday...Isolated thunderstorms in the mountains and over
northern portions.

Friday and Saturday...An increasing chance of showers and
thunderstorms, especially northern and central areas.

Saturday Night and Sunday...Scattered to numerous showers and
thunderstorms with heavy rain possible in Central and North
Central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, Jun 19, 9:59 AM MDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
959 AM MDT TUE JUN 19 2018

WYZ030-191645-
East Sweetwater County-
959 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 1045 AM MDT...

At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Table Rock, or 15 miles west of Wamsutter, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert
and Tipton.

This includes Interstate 80 between mile markers 153 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 10834 4200 10844 4210 10798 4210 10785
      4166 10779 4166 10793 4140 10793 4139 10792
TIME...MOT...LOC 1559Z 245DEG 24KT 4174 10825

McDonald
Special weather statement, Jun 19, 12:31 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
1231 PM MDT TUE JUN 19 2018

WYZ017-020-191915-
Wind River Basin-Natrona County Lower Elevations-
1231 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 115 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm
near Castle Gardens, or 30 miles southeast of Shoshoni, moving
northeast at 30 mph.

Hail of pea to penny size, brief heavy rain, wind gusts around 40
mph, and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Castle Gardens around 1240 PM MDT.

Other storms are expected to develop across east central Fremont
County through 115 PM MDT.

LAT...LON 4293 10746 4294 10753 4293 10754 4291 10755
      4290 10753 4287 10754 4285 10756 4285 10760
      4282 10760 4284 10797 4315 10781 4313 10739
TIME...MOT...LOC 1830Z 225DEG 25KT 4290 10775

CNJ
Special weather statement, Jun 19, 12:38 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
1238 PM MDT TUE JUN 19 2018

WYZ020-022-191915-
Casper Mountain-Natrona County Lower Elevations-
1238 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
115 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm
near Emigrant Gap, or 14 miles southwest of Casper, moving northeast
at 20 mph.

Hail of pea to penny size, brief heavy rain, wind gusts around 40
mph, and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Bessemer Bend around 1250 PM MDT.
  Emigrant Gap around 1255 PM MDT.
  Red Butte and Casper Mountain around 105 PM MDT.
  Paradise Valley around 110 PM MDT.
  Casper, Mills, Evansville, and Bar Nunn around 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move inside as this storm approaches your location. This storm may
intensify, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4261 10654 4275 10673 4304 10653 4283 10610
TIME...MOT...LOC 1835Z 229DEG 16KT 4275 10658

CNJ
Special weather statement, Jun 19, 1:21 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
121 PM MDT TUE JUN 19 2018

WYZ020-022-192000-
Casper Mountain-Natrona County Lower Elevations-
121 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
200 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Shirley Basin, or 26 miles south of Casper, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Natrona County, including the following locations... eastern Casper
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4243 10633 4245 10632 4246 10636 4246 10641
      4250 10643 4283 10614 4282 10607 4275 10608
      4272 10607 4265 10608 4243 10607
TIME...MOT...LOC 1921Z 217DEG 34KT 4245 10626

McDonald
Special weather statement, Jun 19, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT TUE JUN 19 2018

WYZ006-008-009-011-192100-
Southeast Big Horn Basin-Southeast Johnson County-Bighorn Mountains
Southeast-Bighorn Mountains West-
221 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Big Trails, or 27 miles west of Kaycee, moving
east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Johnson and southeastern Washakie Counties, including the following
locations... Barnum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4353 10719 4374 10736 4388 10700 4353 10682
TIME...MOT...LOC 2020Z 257DEG 15KT 4366 10719

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:01 PM MDTSpecial Weather StatementRIWSweetwater44 min
Jun 19, 9:59 AM MDTSpecial Weather StatementRIW46 min
Jun 19, 12:31 PM MDTSpecial Weather StatementRIW44 min
Jun 19, 12:38 PM MDTSpecial Weather StatementRIWNatrona37 min
Jun 19, 1:21 PM MDTSpecial Weather StatementRIW39 min
Jun 19, 2:23 PM MDTSpecial Weather StatementRIWJohnson37 min
Jun 19, 3:01 PM MDTSevere Thunderstorm WarningRIWJohnson29 min
Jun 19, 3:29 PM MDTSpecial Weather StatementRIWJohnson46 min
Jun 19, 4:03 PM MDTSpecial Weather StatementRIWFremont27 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.